Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 6, NWS Twin Cities, MN

January 7, 202134 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Jan 7, 2021, 10:14 AM CST for 34 counties in Minnesota. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 10:14 AM CST (16:14 UTC)
Expired
Jan 8, 2021, 11:00 AM CST
In force
25 hr
Issued by
NWS Twin Cities, MN
All 34 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS73 KMPX 071614
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1014 AM CST Thu Jan 7 2021

MNZ041>045-047>052-054>059-064>066-080015-
/O.NEW.KMPX.FG.Y.0006.210107T1614Z-210108T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson
1014 AM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Borghoff
4 follow-up statements
016 
WWUS73 KMPX 072034
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
234 PM CST Thu Jan 7 2021

MNZ053-060>062-067>069-073>076-082-083-091-080445-
/O.EXB.KMPX.FG.Y.0006.210108T0200Z-210108T1700Z/
Chisago-Hennepin-Anoka-Ramsey-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-
Including the cities of Center City, Minneapolis, Blaine, 
St Paul, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, 
Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, 
and Fairmont
234 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central and 
  southwest Minnesota.

* WHEN...From 8 PM this evening to 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ041>045-047>052-054>059-064>066-080445-
/O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson
234 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Borghoff
153 
WWUS73 KMPX 080323
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
923 PM CST Thu Jan 7 2021

MNZ041>045-047>052-054>059-064>066-081700-
/O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson
923 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ053-060>062-067>069-073>076-082-083-091-081700-
/O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/
Chisago-Hennepin-Anoka-Ramsey-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-
Including the cities of Center City, Minneapolis, Blaine, 
St Paul, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, 
Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, 
and Fairmont
923 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central and 
  southwest Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
651 
WWUS73 KMPX 080441
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1041 PM CST Thu Jan 7 2021

MNZ041>045-047>062-064>069-073>076-082-083-091-081700-
/O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Watonwan-Blue Earth-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, 
St James, Mankato, and Fairmont
1041 PM CST Thu Jan 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and
  sidewalks are also possible as the fog freezes on exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
967 
WWUS73 KMPX 081017
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
417 AM CST Fri Jan 8 2021

MNZ041>045-047>062-064>069-073>076-082-083-091-081700-
/O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Watonwan-Blue Earth-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, 
St James, Mankato, and Fairmont
417 AM CST Fri Jan 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, south central, 
  southwest and west central Minnesota.

* WHEN...Until 11 AM CST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slick spots on roads, overpasses, and 
  sidewalks are also possible as the fog freezes on exposed 
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 7, 5:52 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 7, 5:52 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CST Thu Jan 7 2021

.SHORT TERM...(Today through Friday)
Issued at 231 AM CST Thu Jan 7 2021

Stratus and fog, get used to it. We'll maintain very weak flow
through the short term, with high pressure currently south of Hudson
Bay slowly building southwest over us through the period. This will
setup a strong inversion, trapping low level moisture in the
boundary layer. HREF members and other CAMs show it being rather
soupy across the entire area by this morning, though they have been
a bit aggressive with the extent of lower visibilities, which is the
main reason we've been hesitant to issue any fog advisories, though
one may be needed yet this morning. Visibilities should slowly
improve late in the morning, though remain in the 2-5 mile range
through the day, before we potentially fog right back in tonight.
Main area of uncertainty for fog is that as the high builds in from
the northwest, we will see lower dewpoint air slowly work into the
region, which may keep this more of a low stratus as opposed to a
fog. However, this looks to be a rather classic dense fog and
potential air quality issue setup given the limited mixing, with the
stratus/fog layer slowly sloshing back and forth across the upper MS
Valley region.

For temperatures, the high coming in will result in progressively
colder air moving into the area, with 30s less common today and
highs remaining in the 20s for Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 231 AM CST Thu Jan 7 2021

If you were hoping we'd shake the fog and stratus by the weekend,
unfortunately, it doesn't look like it's in the cards. Weak flow
aloft continues with plenty of low level moisture which will help
keep the stubborn cloud deck in place with the threat of fog
continuing nightly. The one somewhat bright spot in this otherwise
dreary forecast is that temperatures will continue to be a few
degrees above normal with highs in the upper 20s to low 30s. Upper
level flow begins to perk up a bit late in the weekend into Monday
with a system approaching the Pacific Northwest. Westerly flow will
finally begin to mix things up and should lead to a thinning cloud
deck for the start of the week. Temperatures may warm a bit into
midweek with a potential pattern shift on the horizon. Ensembles
indicate that temperatures may be on the decline while chances for
precip increase towards the end of the period, but will have to wait
to see how the pattern evolves over the coming days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 552 AM CST Thu Jan 7 2021

Stratus is quickly filling in the clearing we've had all night in
western MN and with a stagnant airmass in place, it's going nowhere
anytime soon. Therefore, there's high confidence cigs will remain
LIFR/IFR through the period. Followed a blend of the hi-res models
for fog potential tonight, which is pretty aggressive for everyone
west of MSP. Only concern here is these same models had been saying
we should have started out this morning with dense fog across pretty
much all of our MN area, but visibilities are considerably higher
than what they were saying we should have. So there is potential that
current TAFs west of MSP are overly pessimistic on the fog tonight,
with this remaining as a stratus and never quite going fog.

KMSP...Some degradation in visibilities are possible this morning,
especially as we switch from nighttime to daytime visibility rules
(less contrast during the day, which results in lower visibilities
than when we have a dark nighttime backdrop). Some drier air will be
working in from WI tonight, which looks to keep the greatest fog
potential west of MSP.

/OUTLOOK FOR KMSP/
Fri-Sun...IFR/MVFR expected, LIFR possible. Wind vrb 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...Dye
AVIATION...MPG
Hazardous weather outlook, Jan 7, 3:48 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 AM CST Thu Jan 7 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Areas of freezing fog, with visibilities of one quarter mile or
less, are likely tonight over much of central and southern
Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of freezing fog will continue through Friday morning.

Freezing fog will continue to be possible nightly for at least
parts of the outlook area through this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.